Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 77, NWS Birmingham, AL

March 6, 2020Elmore County, Macon County, Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 6, 2020, 4:23 AM CST for Elmore County, Macon County, Montgomery County, Alabama. It took effect at Mar 6, 2020, 6:00 AM CST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Mar 6, 2020, 4:23 AM CST (10:23 UTC)
In effect from
Mar 6, 2020, 6:00 AM CST
Expired
Mar 6, 2020, 7:29 PM CST
In force
13 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 17 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Milstead (MILA1).

Action stage
15 ft
Minor stage
40 ft
Moderate stage
46 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

080 
WGUS44 KBMX 061023
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
423 AM CST Fri Mar 6 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tallapoosa River At Milstead Affecting Elmore...Macon and 
  Montgomery Counties.

.Levels are approaching flood stage at the Tallapoosa River at 
Milstead, and a flood warning is now in effect. The river will crest 
right at flood stage later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC051-087-101-062222-
/O.NEW.KBMX.FL.W.0077.200306T1200Z-200307T0618Z/
/MILA1.1.ER.200306T1200Z.200306T1800Z.200306T1818Z.NO/
423 AM CST Fri Mar 6 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tallapoosa River At Milstead.
* until late tonight...or until the warning is cancelled.
* At 3:30 AM Friday The stage Was 39.7 feet. 
* Flood stage is 40.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by this morning and continue to 
  rise to near 40.1 feet by this afternoon. The river will fall below
  flood stage by this afternoon.
* Impact...At 40.0 feet...Extensive flooding of pasture lands in the 
  area occurs. 

&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$
2 follow-up statements
137 
WGUS84 KBMX 061347
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
747 AM CST Fri Mar 6 2020


...The flood warning is cancelled for the Tallapoosa River At 
Wadley...
...The flood warning continues for the Tallapoosa River At 
Milstead...and the Tallapoosa Water Plant...

.Rises continue along the Tallapoosa River below Wadley...and flood 
warnings remain in effect for those portions of the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC017-051-087-111-123-061417-
/O.CAN.KBMX.FL.W.0075.000000T0000Z-200306T2000Z/
/WDLA1.1.ER.200305T1519Z.200305T1930Z.200306T0420Z.NO/
747 AM CST Fri Mar 6 2020

The Flood Warning is cancelled for
  The Tallapoosa River At Wadley.
* AT  7:00 AM Friday the stage was 12.1 feet. 
* Fell below flood stage at 10:20 PM Thursday.
* Flood stage is 13 feet. 
* Forecast...The river will continue to fall slowly the next few 
  days.
* Impact...At 13 feet...Flooding of pasture lands in the area occurs
  and cattle and farm equipment should be moved to higher ground if 
  higher stages are forecast.

&&

LAT...LON 3321 8557 3308 8554 3302 8555 3303 8560
          3308 8558 3321 8561         

$$

ALC051-087-101-070147-
/O.EXT.KBMX.FL.W.0077.000000T0000Z-200307T1912Z/
/MILA1.1.ER.200306T1432Z.200307T0000Z.200307T0712Z.NO/
747 AM CST Fri Mar 6 2020

...Flood Warning extended until Saturday afternoon...
The Flood Warning continues for
  The Tallapoosa River At Milstead.
* until Saturday afternoon...or until the Warning is cancelled.
* AT  7:30 AM Friday the stage was 39.9 feet. 
* Minor flooding is forecast.
* Flood stage is 40 feet. 
* Forecast...Rise above flood stage this morning and continue to 
  rise to near 40.4 feet by this evening. The river will fall below 
  flood stage after midnight tonight and then continue to fall the
  next few days.
* Impact...At 40 feet...Extensive flooding of pasture lands in the 
  area occurs. 

&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$

ALC051-101-070147-
/O.EXT.KBMX.FL.W.0061.000000T0000Z-000000T0000Z/
/MGYA1.2.ER.200305T0846Z.200307T0600Z.000000T0000Z.NO/
747 AM CST Fri Mar 6 2020

...Flood Warning extended until further notice...
The Flood Warning continues for
  The Tallapoosa River At The Tallapoosa Water Plant.
* until further notice...or until the Warning is cancelled.
* AT  7:00 AM Friday the stage was 32.6 feet. 
* Moderate flooding is occurring and Moderate flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...The river will continue rising to near 33.5 feet by 
  after midnight tonight and then begin falling slowly.
* Impact...At 32 feet...Some residences along Lower Wetumpka Road...
  Brooks Road and Anderson Road beome threatened. At higher stages 
  evacuations may become necessary at Red Eagle Honor Farm. 
  At 250 feet...Lower Wetumpka Road starts to flood.  Extensive
  flooding of low lands occurs and livestock and farm equipment
  should be moved to higher ground.

&&

LAT...LON 3239 8609 3242 8620 3249 8626 3250 8624
          3244 8616 3244 8609         

$$
596 
WGUS84 KBMX 070129
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
729 PM CST Fri Mar 6 2020


...The flood warning is cancelled for the Tallapoosa River At 
Milstead...

.The Tallapoosa River at Milstead has crested and levels are 
starting to fall below flood stage. The flood warning is cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC051-087-101-070159-
/O.CAN.KBMX.FL.W.0077.000000T0000Z-200307T1912Z/
/MILA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
729 PM CST Fri Mar 6 2020

The Flood Warning is cancelled for
  The Tallapoosa River At Milstead.
* AT  6:30 PM Friday the stage was 39.4 feet. 
* Flood stage is 40.0 feet. 
* Forecast...The river crested below flood stage at 39.9 feet.  The 
  river will fall to 30.1 feet by .
* Impact...At 40.0 feet...Extensive flooding of pasture lands in the 
  area occurs. 

&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
          3246 8591 3248 8587         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 6, 1:53 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 6, 1:53 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
153 AM CST Fri Mar 6 2020

.SHORT TERM...
/Updated at 0153 AM CST Fri Mar 06 2020/
Through Saturday.

Currently watching the cold front pass through the area. The fog
channel has been very active with fog developing ahead of the front.
As the front passes through a good amount of fog dissipates as the
drier airmass is mixing down to the surface. Sitting here watching
cameras it can be confirmed the overall movement. Conditions are
improving quite a bit just behind the front. Will hang onto the
current dense fog advisory as it will be expiring in the southeast
by 6 am. The north and central sections expire at 3 am. The front
should be south of the area by sunrise.

For today and Saturday, look for sunny skies to prevail along with
some breezy conditions this afternoon. Will continue with a mention
in the HWO for near wind advisory criteria, but not getting the
numbers yet for the actual forecast, so will hold off with this
update. Look for highs to be in the 50s both days. For tonight,
expect clear skies and cold temperatures, with lows in the upper
20s north to 30s elsewhere. Could be some minor river fog, but
with the overall dry conditions will hold off mentioning yet in
the grids.

16

.LONG TERM...
/Updated at 0153 AM CST Fri Mar 06 2020/

Saturday night through Tuesday:

Broad mid/upper-level ridging remains in place over much of the
central and eastern CONUS Saturday night through Sunday night
downstream of a positively tilted trough over the western CONUS. A
weak shortwave does move through the ridge on Sunday with only some
passing mid/high-level clouds. Surface high pressure centered over
the Carolinas will result in light but not completely calm winds
Saturday night. With just a few passing high clouds, decent
radiational cooling conditions will be present and went on the cool
side of guidance for lows. Patchy frost will be possible in
sheltered locations, with a light freeze in the typically colder
locations. Winds become southeasterly on Sunday as the center of the
expansive high reaches the Carolina coast, allowing for a warming
trend and very pleasant early spring conditions. Lows will be milder
Sunday night with southerly winds and increasing cirrus, but there
will still be some decent radiational cooling conditions in the far
eastern counties.

A somewhat loosely organized shortwave ejects over the Plains from
the western CONUS trough on Monday, reaching the mid-Mississippi
Valley by Monday evening with an associated surface low.
Temperatures will continue to warm up on Monday with southerly winds
ahead of the system though there will be a bit more cloudcover.
Moisture return is limited with this system in the wake of the
recent frontal passage, but there will be isentropic lift associated
with a 40kt LLJ as well as a solid area of saturation at 700mb. Will
will maintain high PoPs for Monday night to Tuesday morning but for
low QPF amounts with no flooding concerns. Also continued the trend
towards an overall slower onset of PoPs and lower PoPs in the
southeast. A decrease in coverage of shower activity is expected for
Tuesday afternoon and Tuesday night as ridging re-strengthens and
the cold front stalls out north of the area.

Wednesday through Friday:

A quick-moving northern stream shortwave in northwest flow aloft
will move from the Midwest to the Mid-Atlantic on Wednesday. This
will induce a weak wave of low pressure moving along the front
through the Mid-South region. This system has trended a bit further
north so PoPs during the day on Wednesday are uncertain, but with
daytime heating and some moisture in the warm sector there will
probably be some scattered shower development. Remnants of
convection that develops along the front over Tennessee could reach
at least our northern counties Wednesday night due to northwest
flow aloft and a weak westerly LLJ, but lack of instability and
anticyclonic component to the flow aloft suggests it would be in a
weakened state at this time.

Meanwhile an eastern Pacific upper low that reaches the California
coast Tuesday night eventually reaches the Southern Plains as a
shortwave trough Friday, while a northern stream trough causes a
surface low to move from the Central Plains to the Great Lakes
Thursday/Friday. Southwesterly flow ahead of these systems will
result in rain chances primarily over the northern half of the area
Thursday/Thursday with more widespread activity Friday/Friday night
as a cold front moves through. At this time instability appears to
be very limited with this system.

32/Davis

&&

.AVIATION...
06Z TAF Discussion.

A large area of strato-cumulus was now limited to MGM/TOI. These
clouds were generally 015-025 and will continue moving south and
east and clear all terminals in the hour or so. As these ceilings
begin breaking, a nearly saturated low level environment will
exist under clearing skies. This will allow the brief
redevelopment of some lower clouds and possibly LIFR ceilings.
Additionally, there will be some fog that will knock vis to around
1/4sm. A cold front will then enter the picture and move through
the terminals between 04-10z. The front will break up and
dissipate any low clouds and fog that developed. The big challenge
here is that if winds do not pick up behind the front, fog and low
ceilings will remain around longer at all sites.

Winds will tend toward the light side overnight, with some
increase possible behind the front. The winds will eventually
start backing with the approach of the front. Behind the front,
Winds again become northwest to north. These winds will be gusty
with sustained winds 10-20kts with gusts over 25 kts possible.
Winds above the surface also increase and mention a period of wind
shear in the west overnight.

75

&&

.FIRE WEATHER...

Dry conditions continue through the weekend. Afternoon relative
humidity values will fall to the 35-40 percent range Friday
afternoon with northwesterly 20ft winds around 10-15 mph with
higher gusts. Afternoon relative humidity values fall to around
30-35 percent over the weekend with lighter winds, initially
northeasterly Saturday and becoming southeasterly Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  30  57  32  63 /   0   0   0   0   0
Anniston    54  31  58  33  65 /   0   0   0   0   0
Birmingham  54  32  59  36  65 /   0   0   0   0   0
Tuscaloosa  57  32  60  37  66 /   0   0   0   0   0
Calera      55  33  59  36  64 /   0   0   0   0   0
Auburn      55  32  58  35  62 /   0   0   0   0   0
Montgomery  59  35  62  37  67 /   0   0   0   0   0
Troy        59  35  61  36  65 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 6 AM CST early this morning for the
following counties: Autauga...Barbour...Bullock...Calhoun...
Chambers...Clay...Cleburne...Coosa...Dallas...Elmore...Lee...
Lowndes...Macon...Montgomery...Pike...Randolph...Russell...
Talladega...Tallapoosa.

Dense Fog Advisory until 3 AM CST early this morning for the
following counties: Bibb...Blount...Cherokee...Chilton...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marengo...
Marion...Perry...Pickens...Shelby...St. Clair...Sumter...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 6, 2:24 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
224 AM CST Fri Mar 6 2020

ALZ011>015-017>050-071130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
224 AM CST Fri Mar 6 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Areas of dense fog will reduce visibility below 1 mile at times
through 6 AM this morning, along and south of a Selma to Anniston
line.

Winds will become gusty after sunrise this morning. There is a small
chance that these winds reach the critical thresholds of sustained
winds 20-25 mph and gusts around 35 mph.

Flooding will continue on several area rivers. Please refer to the
latest river statements for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:58 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker24 hr
Mar 5, 9:34 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Mar 6, 5:13 AM CSTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more13 hr
Mar 6, 2:09 PM CSTAreal Flood WarningBMXCherokee48 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.